Tuesday, July 4, 2006

Hepatotoxicity with acetaminophen

JAMA has published a perplexing article about hepatotoxicity observed with supposedly non-toxic doses of acetaminophen (APAP).
Perplexing for two reasons.

1)  The data presented were from a study being performed to evaluate a novel hydrocodone-acetaminophen combination analgesic; however no data presented involved anyone taking hydrocodone.  I just thought this was weird. 

2)  The findings themselves were befuddling.  Again, this was a study to evaluate some sort of novel Vicodin-type analgesic which involved 145 healthy, relatively young people given placebo or 4 grams a day of APAP plus various opioids.  These people were all confined to a pharmaceutical research lab, eating the same diet, getting their pills handed to them by research techs, etc. for the duration of the study.  They were supposed to be monitored for 14 days but the study was stopped after 8 days because of the high rates of liver enzyme elevations.  Of note, while no one receiving placebo had ALT elevations over 3 times normal, ~40% of the people receiving acetaminophen did!!  Wait, let me repeat that with more exclamation points--about 40% of those receiving APAP had major elevations of their liver enzymes!!!!  Not surprisingly, but thankfully, those patients receiving APAP alone (that is--they weren't receiving concomitant opioids) had the same ALT elevations that those receiving concomitant opioids (that is--APAP was the culprit here, not the opioids).  Alpha-GST was elevated also, meaning that the ALT elevations truly were liver injury.  The authors conclude, with justification, that 4 gm of APAP in these young, healthy people caused a high rate of liver enzyme elevations; there's no other good explanation here other than some freak event or a mass conspiracy or fraud, all of which seem much less likely than it was the APAP.  (The authors actually gave the manufacturer's lot numbers of the APAP pills given as if to acknowledge that there may be people who suggest that this was a bad batch.) 

So what is going on here?  4 gm daily of APAP, in otherwise healthy people, is considered safe, and has been for a long time, and in my opiophobic VA medicine clinic residency days it was drilled into me to start my patients off with 4gm of acetaminophen before trying anything else.  The authors themselves seemed surprised this happened and their brief literature review in the discussion section of the article more or less confirms the accepted wisdom that 4gm a day is safe.  They dangle out a couple more tantalizing bits of information:  A) that the serum APAP levels were not different between those with evidence of toxicity and those without, and B) there was a large number of Hispanic subjects in this trial, relative to many clinical trials in the US (a little over 50%), and rates of hepatotoxicity trended higher in these subjects than in the non-Hispanic ones. 

I'm blogging this because I'm hoping that someone with a more sophisticated understanding of this will comment and help me out here, as well as to note that until more light is shed on this I'm going to think twice about prescribing 4000mg of APAP, in whatever form, without a hard look at the risk-benefits (or follow-up monitoring). 

(NPR had an interesting story about this today.)

Happy July 4th, & take ibuprofen and not Tylenol for your hangover headache tomorrow AM.

Pallimed | Blogger Template adapted from Mash2 by Bloggermint